Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 66, NWS Tucson, AZ

July 30, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2024, 12:51 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 12:51 PM MST (19:51 UTC)
Expired
Jul 30, 2024, 2:54 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 147 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS55 KTWC 301951
FFWTWC
AZC019-302300-
/O.NEW.KTWC.FF.W.0066.240730T1951Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1251 PM MST Tue Jul 30 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 1251 PM MST, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Up to 1 inch of rain 
  has fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ajo.

This includes the following Flash Flood Prone Locations...
	Gibson Wash in Ajo.

This includes Route 85 between mile markers 37 and 43.

This includes the following streams and drainages...
  Rio Cornez Wash, Tenmile Wash, Sikort Chuapo Wash and Gibson 
  Arroyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
      3235 11284 3235 11291 3239 11290 3244 11288

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
2 follow-up statements
714 
WGUS75 KTWC 302059
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
159 PM MST Tue Jul 30 2024

AZC019-302300-
/O.CON.KTWC.FF.W.0066.000000T0000Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
159 PM MST Tue Jul 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR NORTHWESTERN PIMA COUNTY...

At 159 PM MST, trained weather spotters reported thunderstorms 
producing heavy rain in Ajo. Up to 1 inch of rain has fallen. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Ajo.

This includes the following Flash Flood Prone Locations...
	Gibson Wash in Ajo.

This includes Route 85 between mile markers 37 and 44.

This includes the following streams and drainages...
  Tenmile Wash, Sikort Chuapo Wash, Rio Cornez Wash and Gibson 
  Arroyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
      3235 11284 3235 11291 3239 11290 3244 11288

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
783 
WGUS75 KTWC 302154
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
254 PM MST Tue Jul 30 2024

AZC019-302204-
/O.CAN.KTWC.FF.W.0066.000000T0000Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
254 PM MST Tue Jul 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN PIMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
      3235 11284 3235 11291 3239 11290 3244 11288

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:54 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 30, 9:54 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
954 AM MST Tue Jul 30 2024

.SYNOPSIS...Daily chances for thunderstorms continue into next week. Some
storms will generate heavy rain and strong gusty winds.
Temperatures will heat up a few degrees late in the week.

&&

.UPDATE...Lingering showers are moving out of the region from
early this morning convection. This was caused by a decaying
complex in northern Mexico and still moving westward as of this
writing. This disturbance brings today a more down day for
thunderstorm activity. The 12Z upper sounding shows that area is
worked over as the proper ingredients for thunderstorms are
lacking. The 12z HREF confirms this downward trend for the rest of
the day. But there is still at least 25-40 percent chances for
thunderstorms and showers along the southern border because of
better atmosphere and terrain dynamics. Tomorrow appears to be a
little more active day as the high pressure moves a bit.

&&

.PREV DISCUSSION... /issued 201 AM MST Tue Jul 30 2024/
We're seeing broad high pressure across southern tier states,
with the high center consolidated east of the area. The resulting
southerly flow is rather weak, but is open to moisture incursions
from the south. Available moisture remains seasonably deep, with
surface dewpoints in the 60s and precipitable water values ranging
from about 1.2 inches east to 1.8 inches west. There's a sharp
moisture gradient with moisture falling off rapidly into southern
CA and northern AZ. A decaying complex drifting up from Mexico is
bringing plenty of debris cloud this morning with embedded
showers.

A weak impulse near central Baja has been helping to enhance and
organize storms across Sonora. This feature will move slowly
northwest toward southern CA as high pressure rebuilds through
the intermountain west over the next 72 hours. We'll keep a
seasonably solid daily chance of afternoon and evening
thunderstorms as this happens, with a potential up period
Wednesday if that impulse has a more dominant northerly component
to it's northwesterly trajectory.

Ensemble means continue to have the high center reconsolidating
to our north later in the week with an enhanced easterly flow
before it migrates slowly toward the four corners region early
next week. Keeping an eye out for easterly wave activity under
that high. Eastern Pacific tropics are getting more active; we'll
see if any of that comes into play the first half of August.

&&

.AVIATION...Valid through 31/18Z.
FEW-SCT clouds at or around 12k ft AGL for the rest of the day. Scattered
TSRA after 30/20Z until 31/02Z with possible -SHRA in the
overnight period, mainly along the International Border. Very
heavy rainfall with isolated strong wind gusts to near 45 kts
expected with any thunderstorm this afternoon. Otherwise winds
generally westerly to northwesterly under 12kts this afternoon and
light and variable in the overnight period. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Elevated moisture will continue with scattered afternoon and
evening showers and thunderstorms. Each day has the threat of
heavy rain, localized flash flooding and strong gusty outflow
winds. Outside of thunderstorms, 20-foot winds will generally be
15 mph or less, with afternoon/early evening gusts to 20-25 mph
and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 30, 9:09 AM MST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
909 AM MST Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Flash Flood      11 W Bisbee             31.40N 110.10W
07/29/2024                   Cochise            AZ   Public

            Green Bush Wash flowing over roads and
            private properties. Public also reported
            approximately 1-3 inches of water flowing
            over Highway 92.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 29, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 29, 6:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 29, 7:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 29, 7:14 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 29, 8:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise87 min
Jul 29, 9:36 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.